Wednesday, October 19, 2011

Jitters by thy name...

Sleep is something that has been hard for me since having my first child over 15 years ago.

Then I had thyroid surgery a year ago that all of a sudden had me sleeping like the dead.

The dead are a well rested bunch, I can attest to that!

This was after my thyroid was removed and before going on the medication I will now take for the rest of my of my life.

I slept soundly and wonderfully for months! I was even able to take a nap during the day AND sleep at night - falling asleep before 2 or 3am! It. Was. Awesome.

A glorious time that I sure do miss it.

But, I had sporadic energy and if I did ANYTHING big that required expending that energy, then it would take a few days for me to recover. I don't miss that.

Close to 2 months ago my blood test showed that my thyroid hormone was leveling out (almost a YEAR after surgery - my body doesn't do ANYTHIGN quickly) and rising. A big "no no" for my doctor. So, she increased my medication and I did a little happy dance..."YEAH BABY, MORE DRUGS!!"

This is now my brain on drug (no plural, I'm only on one drug).

I feel like a South Park character - just call me Jitters.

I'm back to frequently interrupted sleep, or even nights where I hardly sleep at all.

I'm sometimes jittery, wanting to crawl up the walls. Sometimes with a racing, pounding heart...sometimes with a throbbing throughout my body.

Weird. Ass. Shit.

My brain has been foggy since surgery {some would argue that was the case LONG before surgery}, but now my thoughts jump from one thing to the next. I take an idea and run with it, until I have no idea what to do next and then spend time walking into rooms and wondering why the hell I went there to begin with.

Yeah, yeah, everyone does that. But I do it as if I've been snorting straight caffeine minus the coffee, cream and sugar.

I'm just W.I.R.E.D.

And one would think, with this influx of git-r-done, that I'd accomplish something.

Well I haven't and I don't. I'm too scattered. I don't know where to start...because I do get tired, sinking into a state of sleepless exhaustion, where I don't want to move and sleep stands just beyond my grasp.

So, I've had enough. I've grown impatient with the idea of getting used to this feeling, hoping that some day I'd like it.

I emailed my doctor, but she's out of town until late next week....and so I deal with it, for now.

I may just skip a pill...possibly two. Or, I can take my pill and eat within 30 minutes, inhibiting my ability to absorb the hormone. Tricks o' the trade.

I'll need to revisit the Vampires and have them test whatever blood they don't stash away in their snack drawer to see if my thyroid level is low enough to adjust my current dose.

Until then, I'm going to battle my buzz with exercise and decaf.

I'm looking forward to that feeling of balance again...and maybe even a full nights sleep.

Oh...AND in case you are interested in the side effects of taking a thyroid drug...take a gander:

  • weight loss (still waiting for this to kick in, any day now if you please)

  • tremor (I've started calling them my own personal earthquakes).

  • headache

  • nausea

  • vomiting

  • diarrhea (thankfully I've skipped these last 4 bad boys...whew)

  • stomach cramps

  • nervousness (can you say "jitters", I knew that you could...)

  • irritability (don't get my family started on this one)

  • insomnia (HAHAHAHAHAHA...sigh)

  • excessive sweating (wring me out)

  • increased appetite (um, apparently this effect didn't get the same memo as #1)

  • fever

  • changes in menstrual cycle

  • sensitivity to heat (excessive sweating, hello...)

  • temporary hair loss, particularly in children during the first month of therapy

If you experience either of the following symptoms, call your doctor immediately:

  • chest pain (angina)

  • rapid or irregular heartbeat or pulse ( always a fun one, wondering where that pounding is coming from and then you realize it is from INSIDE you...fun, fun!...and when you do tell your doctor, she doesn't appear particularly concerned, so don't believe the "call your doctor immediately" speal...pfft....)

Compare the above with the effects of being HYPER-thyroid, which for me is medically induced, because technically I'm HYPOthyroid....'cause I don't have one (a thyroid) anymore.
  • Palpitations
  • Heat intolerance
  • Nervousness
  • Insomnia
  • Breathlessness
  • Increased bowel movements
  • Light or absent menstrual periods
  • Fatigue
  • Fast heart rate
  • Trembling hands
  • Weight loss
  • Muscle weakness
  • Warm moist skin
  • Hair loss
  • Staring gaze
My favorite is the "staring gaze"...that thing I do when I enter a room to do the thing I went in there to do...but forgot what it was I was going in there to do. Yeah...THAT gaze.

Whinefest Wednesday is complete - time to accomplish something other than a Facebook status update.

I know this will pass...blogging about it is just a way for me to dump a little frustration somewhere other than on my family - getting it out here helps. My life is great, I'm healthy despite a few hiccups and s'allll goood.

Peace and Happy Hump Day, y'all!

5 comments:

  1. Blog and dump your frustrations all you want, mi Amiga. I'm not going to complain about it. I would have complaint to you today, about my life here at home, but, hey!, you win!

    Seriously, I am so very sorry to hear all that you are going through. Really! But I will come back to listen to you rant and dump and...whatever else.

    And if I don't offend you, I LOVED your post. You are, as my kids would say, "heck-a-funny!" Thank you for that delightful read.

    ~Virginia

    ReplyDelete
  2. There's nothing worse than having every side effect in the books combined with the non-sleeping deal.

    Drugs can be all awesome when they make you paint your entire basement, until you're no longer on them (drugs that is) and relize that you really can't see the greatness of the fresh white walls with all of the crud you should have delt with first. Eh hem.

    Anywho, I hope your doc can figure something out soon! **hugs**

    ReplyDelete
  3. Oh, yuck. A friend of mine had her thyroid removed last year, and it's taken some experimenting with her meds to get her back to "normal". (She's actually wonderfully eccentric, and not at all normal - one of my favourite things about her.) Anywhoo, I wish there was something I could do to help. (Do let me know if there is!)
    I hope things get better for you, soon!

    ReplyDelete
  4. Ohh, Melissa... I feel like I am looking into a mirror, reading my own life story....

    Cool thing, given the last name and all :)

    So, I totally had something completely eccentric, off beat and fun to say however...

    I stared off into space and boom... Did ya feel that gush? That as my thought running for the hills!!!

    What was I saying?

    I always love the "sudden weight loss" as a side effect of thyroid hormones. Because, I sit, anticipating that SUDDEN weight loss....any day now.... you can go!!

    I love reading your blogs :) So glad we've connected, especially with...

    wait what? What were we talking about?

    ReplyDelete
  5. Oh Crap! I'm sorry honey- this really sucks. Don't you think the side effects can be worse than the problem sometimes??? Not sleeping well is such a huge life disruption. My husband has his thyroid, but he's been on synthroid for a million years. He doesn't sleep that great either. Every few years they have to change his dose. Dump away, girl, it's totally healthy.

    ReplyDelete